Nebraska, 2012

Hail in Nebraska, July 17, 2012

July 17, 2012 · NWS LBF · 3 events in 2 counties and zones

An isolated severe thunderstorm produced hail up to one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm produced hail up to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 1:25 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 17, 1:25 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT TUE JUL 17 2012

.SYNOPSIS...

MID LEVEL HIGH PRESSURE HAS DRIFTED EAST INTO THE LOWER MISSOURI AND
OHIO VALLEYS THIS MORNING. A DISTURBANCE WAS NOTED OVER EAST CENTRAL
WYOMING WITH A TROUGH OF LOW PRESSURE EXTENDING ALONG THE WEST COAST
OF THE CONUS. FURTHER EAST...LOW PRESSURE WAS NOTED OVER NRN QUEBEC
WITH A TROUGH EXTENDING SWD INTO THE CANADIAN MARITIMES. AT THE
SURFACE...A DIFFUSE...WEAK SURFACE BOUNDARY EXTENDED FROM NEAR WINNER
SOUTH DAKOTA...SWWD INTO FAR SOUTHWESTERN NEBRASKA. WEAK ELEVATED
SHOWERS AND ISOLATED THUNDERSTORMS WERE BEGINNING TO FIRE OVER THE
PAST HOUR. IN THE SOUTHEASTERN PANHANDLE AND WESTERN SAND HILLS. AS
OF 3 PM CDT...UNDER MOSTLY CLEAR SKIES...TEMPERATURES RANGED FROM 95
AT IMPERIAL TO 101 AT O'NEILL.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGE IS
PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS...THEN
TEMPERATURES AND HOW HOT WE WILL GO.

FOR TONIGHT...THE BEFORE MENTIONED SURFACE TROUGH WILL TRACK SLOWLY
INTO CENTRAL AND EASTERN NEBRASKA OVERNIGHT. AT THE SAME TIME...THE
UPPER LEVEL DISTURBANCE...OVER EASTERN WYOMING...WILL TRACK EAST
INTO SOUTH DAKOTA AND NORTHERN NEBRASKA TONIGHT...LEADING TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE NORTHERN
2/3RDS OF THE CWA. COOLER TEMPERATURES ALOFT...STRONGER
INSTABILITY...AND HIGHER CAPES WILL LEAD TO INCREASED COVERAGE IN
NORTHERN NEBRASKA. SPARSE COVERAGE OF THUNDERSTORMS IS EXPECTED
ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA...AS CAPE AND
INSTABILITY IS MEAGER. SEVERE THREAT TONIGHT...WILL BE MAINLY NORTH
OF THE FORECAST AREA...WHERE DEEP LAYER SHEAR IS FORECAST AOA 30
KTS. LIGHTER SHEAR FURTHER SOUTH WILL FACILITATE MULTI CELL
THUNDERSTORMS WHICH WILL BE CAPABLE OF GUSTY WINDS AND SOME BRIEF
HEAVY RAINS. PRECIPITATION IS EXPECTED TO MIGRATE SLOWLY INTO
NORTHEASTERN AND EASTERN AREAS OVERNIGHT WITH A LINGERING THREAT FOR
PCPN INTO WEDNESDAY MORNING ACROSS THE EAST. UPPER LEVEL HIGH
PRESSURE WILL BEGIN TO BUILD BACK INTO THE CENTRAL PLAINS LATE
WEDNESDAY. BEFORE IT ARRIVES...HIGHS WEDNESDAY WILL ONLY REACH THE
"BALMY" MID TO UPPER 90S. THESE READINGS WILL SEEM COOL COMPARED TO
WHAT IS EXPECTED LATE IN THE WEEK INTO THE WEEKEND. AS THE UPPER
LEVEL HIGH BUILDS BACK INTO THE FORECAST AREA...MONSOONAL MOISTURE
AND SHORTWAVE ENERGY WILL LIFT NORTH ACROSS THE CENTRAL ROCKIES AND
HIGHER TERRAIN OF EASTERN COLORADO AND EASTERN WYOMING. SOME OF THIS
ACTIVITY MAY DRIFT INTO WESTERN NEBRASKA WEDNESDAY EVENING BEFORE
DISSIPATING TOWARD SUNSET. WEAK SHEAR AND THE LACK OF A LOW LEVEL
JET...SHOULD KEEP TSRAS FROM DRIFTING EAST INTO THE WESTERN CWA WEDS
NIGHT.

AFTER WEDNESDAY...THE HEAT WILL BE ON FOR THURSDAY AND FRIDAY AS A
STRONG INTENSE UPPER LEVEL HIGH BUILDS INTO THE CENTRAL PLAINS. 100
PLUS TEMPS ARE LIKELY FOR THURSDAY AND FRIDAY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA...AND SOME SORT OF HEAT HEADLINE IS EXPECTED.
WITH 90S EXPECTED WEDNESDAY...WILL HOLD OFF ON HEAT HEADLINES UNTIL
TOMORROWS FCST ISSUANCE.

LONG TERM...SATURDAY THROUGH TUESDAY...THE HEAT WILL CONTINUE AT
LEAST THROUGH MONDAY WITH 100+ TEMPS EXPECTED. AN ACTIVE NORTHERN
STREAM WILL CONTINUE ACROSS SOUTHERN AND CENTRAL CANADA WITH
NUMEROUS UPPER LEVEL DISTURBANCES NOTED. THE LATEST MID RANGE MODEL
SOLNS CONTINUE TO HINT AT A STRONG TROUGH TRACKING ACROSS FAR SRN
CANADA EARLY NEXT WEEK...WHICH WILL FORCE THE UPPER LEVEL HIGH
SOUTH. THE MODELS HAVE TRENDED FARTHER SOUTH WITH THIS FEATURE. IF
THESE TRENDS CONTINUE...TEMPS ON TUESDAY AND BEYOND WILL HAVE TO BE
TRENDED DOWNWARD AND POPS WILL NEED TO BE INTRODUCED INTO THE FCST.

&&

.AVIATION...

WITH A SURFACE BOUNDARY ACROSS THE FORECAST AREA...FROM SOUTHWEST
INTO NORTH CENTRAL NEBRASKA WINDS WILL CONTINUE TO BE QUITE LIGHT
BUT WILL SHIFT TO A NORTHERLY DIRECTION THROUGH THE OVERNIGHT HOURS.
STORMS HAVE DEVELOPED ON THIS BOUNDARY THIS AFTERNOON...BUT WITH THE
ORIENTATION AND MOVEMENT OF THESE STORMS...THEY SHOULD STAY OUTSIDE
OF THE VTN/LBF TAF LOCATIONS. THERE IS A CHANCE FOR A FEW STORMS TO
MOVE ACROSS WESTERN AND CENTRAL NEBRASKA LATER THIS AFTERNOON AND
THIS EVENING OUT OF THE PANHANDLE...HOWEVER DON/T ANTICIPATE MUCH
COVERAGE WITH THIS ACTIVITY. LEFT A MENTION OF STORMS IN THE VTN
FORECAST AS BETTER CHANCES ARE ACROSS THE NORTHERN NEBRASKA LATER
ON...HOWEVER CONFIDENCE IS NOT HIGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

SYNOPSIS SHORT AND LONG TERM...BUTTLER
AVIATION...BROOKS
Hazardous weather outlook, Jul 17, 10:53 AM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1253 PM CDT TUE JUL 17 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-181800-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1253 PM CDT TUE JUL 17 2012 /1153 AM MDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WEST OF A
VALENTINE THROUGH OGALLALA LINE. THESE STORMS MAY MOVE EAST THIS
EVENING AND OVERNIGHT...WHICH COULD IMPACT AREAS WEST OF A LINE
FROM ONEILL TO BROKEN BOW. ALTHOUGH COVERAGE WILL BE LIMITED...ANY
OF THE THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAINFALL...WIND GUSTS
TO 45 MPH...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF EXCESSIVE HEAT IS POSSIBLE THURSDAY THROUGH
MONDAY. HIGH TEMPERATURES AROUND 100 DEGREES COULD COMBINE WITH
HIGH HUMIDITY TO CREATE VERY UNCOMFORTABLE CONDITIONS. LISTEN FOR
THE LATEST FORECAST INFORMATION REGARDING IMPACTS FROM THE
PERSISTENT HEAT WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jul 17, 1:43 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT TUE JUL 17 2012

NEZ056-172130-
DEUEL NE-
243 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL COUNTY UNTIL 330 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF JULESBURG...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERSTATE 80 MILE MARKER 100...
  INTERSTATE 80 MILE MARKER 90...

BROOKS

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deuel

When
July 17, 1:45 PM MST
Where
Deuel County, 6.38 mi SE of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.005, -101.993

Hail, Deuel

When
July 17, 1:45 PM MST
Where
Deuel County, 0.69 mi S of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -102.470

Hail, Logan

When
July 17, 5:05 PM CST to 5:08 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397477, 397478, 397487.